Alert archive / Minnesota / Winter Storm Watches in 2017
Winter Storm Watch 6, NWS Twin Cities, MN
NWS Twin Cities, MN issued this winter storm watch at Dec 3, 2017, 3:42 AM CST for 7 counties in Minnesota. It took effect at Dec 4, 2017, 12:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 3, 2017, 3:42 AM CST (09:42 UTC)
- In effect from
- Dec 4, 2017, 12:00 PM CST
- Expired
- Dec 3, 2017, 3:22 PM CST
- In force
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, MN, Douglas County, MN, Lac qui Parle County, MN, Pope County, MN, Stevens County, MN, Swift County, MN, Todd County, MN
The radar
The Minneapolis radar (KMPX), 175 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
852 WWUS43 KMPX 030942 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 342 AM CST Sun Dec 3 2017 ...STRONG STORM TO BRING WIND AND SNOW TO THE REGION MONDAY... .A strong low pressure system will move through Minnesota on Monday. A cold front will move from west to east across the state and bring quickly falling temperatures and increasing winds. Rain will changeover to snow as temperatures fall from Monday afternoon through Monday night. 2 to 4 inches of snow is expected to fall across western MN and will be accompanied by winds approaching 50 MPH. This combination of falling snow and very strong northwest winds will create the potential for blizzard conditions in the watch area. MNZ047-048-054>056-031745- /O.NEW.KMPX.WS.A.0006.171204T1800Z-171205T0300Z/ Stevens-Pope-Lac Qui Parle-Swift-Chippewa- Including the cities of Morris, Glenwood, Madison, Benson, and Montevideo 342 AM CST Sun Dec 3 2017 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...Blizzard conditions possible. Travel could be very difficult to impossible, including during the evening commute on Monday. Total snow accumulations of 2 to 4 inches are possible. * WHERE...Stevens, Pope, Lac Qui Parle, Swift and Chippewa Counties. * WHEN...From Monday afternoon through Monday evening. * ADDITIONAL DETAILS...Winds gusting as high as 50 mph could cause whiteout conditions in blowing snow. Significant drifting of the snow is also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch for blizzard conditions means there is a potential for falling and/or blowing snow with strong winds and extremely poor visibilities. This can lead to whiteout conditions and make travel very dangerous. $$ MNZ041-042-031745- /O.NEW.KMPX.WS.A.0006.171204T1800Z-171205T0600Z/ Douglas-Todd- Including the cities of Alexandria and Long Prairie 342 AM CST Sun Dec 3 2017 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...Blizzard conditions possible. Travel could be very difficult to impossible, including during the evening commute on Monday. Total snow accumulations of 2 to 4 inches are possible. * WHERE...Douglas and Todd Counties. * WHEN...From Monday afternoon through Monday evening. * ADDITIONAL DETAILS...Winds gusting as high as 50 mph could cause whiteout conditions in blowing snow. Significant drifting of the snow is also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch for blizzard conditions means there is a potential for falling and/or blowing snow with strong winds and extremely poor visibilities. This can lead to whiteout conditions and make travel very dangerous. $$
2 follow-up statements
114 WWUS43 KMPX 031717 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 1117 AM CST Sun Dec 3 2017 ...STRONG STORM TO BRING WIND AND SNOW TO THE REGION MONDAY... .A strong low pressure system will move through Minnesota on Monday. A cold front will move from west to east across the state and bring quickly falling temperatures and increasing winds. Rain will changeover to snow as temperatures fall from Monday afternoon through Monday night. 2 to 4 inches of snow is expected to fall across western MN and will be accompanied by winds approaching 50 MPH. This combination of falling snow and very strong northwest winds will create the potential for blizzard conditions in the watch area. MNZ047-048-054>056-040130- /O.CON.KMPX.WS.A.0006.171204T1800Z-171205T0300Z/ Stevens-Pope-Lac Qui Parle-Swift-Chippewa- Including the cities of Morris, Glenwood, Madison, Benson, and Montevideo 1117 AM CST Sun Dec 3 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...Blizzard conditions possible. Travel could be very difficult to impossible, including during the evening commute on Monday. Total snow accumulations of 2 to 4 inches are possible. * WHERE...Stevens, Pope, Lac Qui Parle, Swift and Chippewa Counties. * WHEN...From Monday afternoon through Monday evening. * ADDITIONAL DETAILS...Winds gusting as high as 50 mph could cause whiteout conditions in blowing snow. Significant drifting of the snow is also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch for blizzard conditions means there is a potential for falling and/or blowing snow with strong winds and extremely poor visibilities. This can lead to whiteout conditions and make travel very dangerous. $$ MNZ041-042-040130- /O.CON.KMPX.WS.A.0006.171204T1800Z-171205T0600Z/ Douglas-Todd- Including the cities of Alexandria and Long Prairie 1117 AM CST Sun Dec 3 2017 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING... * WHAT...Blizzard conditions possible. Travel could be very difficult to impossible, including during the evening commute on Monday. Total snow accumulations of 2 to 4 inches are possible. * WHERE...Douglas and Todd Counties. * WHEN...From Monday afternoon through Monday evening. * ADDITIONAL DETAILS...Winds gusting as high as 50 mph could cause whiteout conditions in blowing snow. Significant drifting of the snow is also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch for blizzard conditions means there is a potential for falling and/or blowing snow with strong winds and extremely poor visibilities. This can lead to whiteout conditions and make travel very dangerous. $$
117 WWUS43 KMPX 032122 WSWMPX URGENT - WINTER WEATHER MESSAGE National Weather Service Twin Cities/Chanhassen MN 322 PM CST Sun Dec 3 2017 ...STRONG STORM TO BRING WIND AND SNOW TO THE REGION MONDAY INTO MONDAY NIGHT... .A strong low pressure system will move through Minnesota on Monday. A cold front will move from west to east across the state and bring quickly falling temperatures and increasing northwest winds. Rain will changeover to snow as temperatures fall from Monday afternoon through Monday night. Snow accumulation from 2 to 4 inches are expected across western MN and will be accompanied by winds approaching 50 MPH. The combination of falling snow and a very strong northwest wind will create the potential for blizzard or nar blizzard conditions. A winter storm warning is in effect from noon Monday until midnight Monday night across west central Minnesota. A winter weather advisory is in effect for much of central Minnesota from 3 PM Monday until midnight where the combination of 1 to 3 inches of snow and strong northwest wind will cause reduced visibility and areas of blowing snow. MNZ047-048-054>056-040530- /O.UPG.KMPX.WS.A.0006.171204T1800Z-171205T0300Z/ /O.NEW.KMPX.WS.W.0004.171204T1800Z-171205T0600Z/ Stevens-Pope-Lac Qui Parle-Swift-Chippewa- Including the cities of Morris, Glenwood, Madison, Benson, and Montevideo 322 PM CST Sun Dec 3 2017 ...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO MIDNIGHT CST MONDAY NIGHT... * WHAT...Blizzard conditions possible. Travel could be very difficult, including during the evening commute on Monday. Total snow accumulations of 2 to 4 inches are expected. * WHERE...Stevens, Pope, Lac Qui Parle, Swift and Chippewa Counties. * WHEN...From noon Monday to midnight CST Monday night. * ADDITIONAL DETAILS...Winds gusting as high as 50 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow and blowing snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for Minnesota can be found at 511mn.org and for Wisconsin at 511wi.gov, or by calling 5 1 1 in either state. $$ MNZ041-042-040530- /O.UPG.KMPX.WS.A.0006.171204T1800Z-171205T0600Z/ /O.NEW.KMPX.WS.W.0004.171204T1800Z-171205T0600Z/ Douglas-Todd- Including the cities of Alexandria and Long Prairie 322 PM CST Sun Dec 3 2017 ...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO MIDNIGHT CST MONDAY NIGHT... * WHAT...Blizzard conditions possible. Travel could be very difficult, including during the evening commute on Monday. Total snow accumulations of 2 to 4 inches are expected. * WHERE...Douglas and Todd Counties. * WHEN...From noon Monday to midnight CST Monday night. * ADDITIONAL DETAILS...Winds gusting as high as 50 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow and blowing snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for Minnesota can be found at 511mn.org and for Wisconsin at 511wi.gov, or by calling 5 1 1 in either state. $$ MNZ064-040530- /O.NEW.KMPX.WS.W.0004.171204T1800Z-171205T0600Z/ Yellow Medicine- Including the city of Granite Falls 322 PM CST Sun Dec 3 2017 ...WINTER STORM WARNING IN EFFECT FROM NOON MONDAY TO MIDNIGHT CST MONDAY NIGHT... * WHAT...Blizzard conditions possible. Travel could be very difficult to impossible, including during the evening commute on Monday. Total snow accumulations of 1 to 3 inches are possible. * WHERE...Yellow Medicine County. * WHEN...From noon Monday to midnight CST Monday night. * ADDITIONAL DETAILS...Winds gusting as high as 50 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow and blowing snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for Minnesota can be found at 511mn.org and for Wisconsin at 511wi.gov, or by calling 5 1 1 in either state. $$ MNZ043>045-049-050-057-058-065-073-040530- /O.NEW.KMPX.WW.Y.0015.171204T2100Z-171205T0600Z/ Morrison-Mille Lacs-Kanabec-Stearns-Benton-Kandiyohi-Meeker- Renville-Redwood- Including the cities of Little Falls, Princeton, Mora, St Cloud, Foley, Willmar, Litchfield, Olivia, and Redwood Falls 322 PM CST Sun Dec 3 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 PM MONDAY TO MIDNIGHT CST MONDAY NIGHT... * WHAT...Snow and blowing snow expected. Plan on slippery road conditions. In addition, areas of poor visibility are expected. Total snow accumulations of 1 to 3 inches are expected. * WHERE...Portions of central, east central and southwest Minnesota. * WHEN...Rain will change to snow mainly after 3 PM Monday and will taper off through midnight. * ADDITIONAL DETAILS...Winds gusting as high as 50 mph will cause areas of blowing and drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow and blowing snow means periods of snow and blowing snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for Minnesota can be found at 511mn.org and for Wisconsin at 511wi.gov, or by calling 5 1 1 in either state. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Dec 2, 10:49 PM CST, 4 hours 53 minutes earlier.
Area forecast discussion, Dec 2, 10:49 PM CST, 4 hours 53 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1049 PM CST Sat Dec 2 2017 .UPDATE... Issued at 1041 PM CST Sat Dec 2 2017 Updated to include 06z aviation discussion below. && .SHORT TERM...(This evening through Sunday) Issued at 245 PM CST Sat Dec 2 2017 Little concern in the short term with mild conditions continuing. Some high clouds drifting over the southeast cwa this evening associated with a weak short wave exiting the area. More high clouds will stream east over the Dakotas associated with some higher level Pacific moisture as the upper level trough moves ashore over the northwest. Temperatures will be mild overnight as southerly winds develop and high level clouds increase again. It should remain mild into Sunday as well but highs may be limited by cloud cover to some extent. .LONG TERM...(Sunday night through Saturday) Issued at 245 PM CST Sat Dec 2 2017 The main concern in the long term remains the strong developing storm that lifts northeast across the eastern cwa Monday and Monday night. Moisture will increase into Sunday evening with lower level clouds on the rapid increase. There may be some light rain or drizzle as lift increase ahead of the developing storm. Also, both the ECMWF and GFS develop some low end instability ahead of the surface low as it moves across the area Monday. Enough of a single to at least mention slight chance thunder across the far eastern cwa. As the upper trough lifts northeast, colder air will drop in behind the low beginning Monday afternoon across the western cwa. Strong northwest winds will also occur with gusts around 40kts likely over the western half of the area by Monday evening. As the rain changes over to snow, we could see reduced visibility with falling and blowing snow conditions. This will likely continue into Monday night as the system exits to the east. Visibility will improve once the snow ends from the west, but strong/gusty northwest winds will continue into Tuesday. Accumulating snow is likely with perhaps 2 to 3 inches over the far western area with an inch or two over the east into early Tuesday. There will be some wraparound snow showers/flurries affecting the area into Tuesday with temperatures struggling to remain in the lower 20s to the east. Cold and unsettled weather will continue through the rest of the week with deterministic models painting much colder air dropping over the eastern half of the conus as the deep trough develops. This should spur below normal temperatures and the possibility of weak clipper systems affecting parts of the region. Much more December like weather makes a return. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1041 PM CST Sat Dec 2 2017 VFR conditions expected through tomorrow afternoon with a gradual increase in high clouds. High ceilings likely to develop by late tomorrow afternoon into tomorrow evening then in quick order MVFR ceilings will move into the area after 03z tomorrow evening and these low ceilings will then persist through the overnight hours, potentially dropping as low as IFR close to daybreak Monday morning. Winds will go light/variable overnight with high pressure exiting the area and a frontal system approaching from the west then pick up from the SE in the 5-10kt range, though there will be some 15G25kt speeds in southern MN late tomorrow afternoon into tomorrow evening. KMSP...No significant weather impacts expected through 00z tomorrow evening. Going through tomorrow evening, after the evening push, confidence is growing in having MVFR ceilings move into the area during the evening hours followed by IFR ceilings in the Monday pre-dawn hours with the approaching frontal system. Confidence is fairly high in having sub-1700ft ceilings overnight through the Monday morning push with growing confidence in having IFR ceilings for Monday morning. /OUTLOOK FOR KMSP/ Mon...MVFR expected, IFR possible with rain changing to snow late. Accumulating snow is possible. Variable wind 5 kt or less becoming NW 15G30kts. Tue...MVFR possible. Wind NW 15-25 kts. Wed...VFR. Wind NW 10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...DWE LONG TERM... AVIATION...JPC
Hazardous weather outlook, Dec 2, 9:11 PM CST, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 911 PM CST Sat Dec 2 2017 MNZ041>045-047>051-054>059-064>066-073-032200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Wright-Yellow Medicine-Renville-McLeod-Redwood- 911 PM CST Sat Dec 2 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Confidence increasing in rain changing to snow Monday and Monday night in western/central Minnesota. Northwest winds will increase as well. There is still uncertainty in the track of the storm, but this one has the potential to cause travel impacts if snowfall amounts continue to increase. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed through tonight. MNZ052-053-060>063-067>070-074>078-082>085-091>093-WIZ014>016- 023>028-032200- Isanti-Chisago-Hennepin-Anoka-Ramsey-Washington-Sibley-Carver- Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 911 PM CST Sat Dec 2 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Some accumulating snow is possible Monday night as northwest winds increase and temperatures fall below freezing. This could impact the Tuesday morning commute. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed through tonight.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 3, 3:10 PM CST | Wind Advisory | MPX | Anoka, Blue Earth, Brown, Carver, Chisago, Dakota and 19 more | 39 hr |
| Dec 3, 3:22 PM CST | Winter Storm Warning | MPX | Chippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 2 more | 33 hr |
| Dec 3, 3:22 PM CST | Winter Weather Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chisago and 28 more | 37 hr |
Nearby
Winter Storm Watches in Minnesota, 2017Every winter storm watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.